New Jersey, 2013

Tornado and Damaging Winds in New Jersey, October 7, 2013

October 7, 2013 · NWS OKX · 18 events in 3 counties and zones

A passing cold front triggered a line of severe thunderstorms that moved through Northeast New Jersey. The line also spawned a tornado in Bergen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$169,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front triggered a line of severe thunderstorms that moved through Northeast New Jersey. The line also spawned a tornado in Bergen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Oct 7, 2:04 PM EST, 2 minutes earlier.

Area forecast discussion, Oct 7, 2:04 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
304 PM EDT MON OCT 7 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL AND MOVE ACROSS THE AREA LATE THIS
AFTERNOON INTO THIS EVENING. HIGH PRESSURE BUILDS IN BEHIND THE
COLD FRONT ON TUESDAY. MEANWHILE...AN AREA OF LOW PRESSURE WILL
DEVELOP OFF THE MID ATLANTIC COAST AND SLOWLY LIFT NORTHWARD AND
IMPACT THE AREA AT THE END OF THE WEEK AND THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO EASTERN PENNSYLVANIA
AT 16Z WITH ISOLATED SEVERE WEATHER.

FORECAST REMAINS ON TRACK.

STRONG SOUTHERLY FLOW AHEAD OF AN APPROACHING STRONG COLD FRONT.
AT 15Z FRONT MOVING THROUGH WESTERN NEW YORK STATE AND CENTRAL
PENNSYLVANIA WITH A FEW STRONG TO SEVERE THUNDERSTORMS EMBEDDED IN
THE LINE.

FRONT IS ASSOCIATED WITH UPPER TROUGH BECOMING NEGATIVELY TILTED
AND STRONG SHORTWAVE MOVING THROUGH THE UPPER TROUGH. STRONG LOW
LEVEL SHEAR AHEAD OF THE FRONT WITH WEAK INSTABILITY WILL LEAD TO
A SEVERE THREAT FOR THIS AFTERNOON NYC AND WEST AND INTO THE
LOWER HUDSON VALLEY. DAMAGING GUSTS POSSIBLE WITH THREAT OF
ISOLATED TORNADOES. FARTHER EAST ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS CONNECTICUT AND LONG ISLAND THROUGH 02Z.

SUSTAINED WINDS OF 15 TO 25 MPH CONTINUE INTO THE AFTERNOON WITH
A TIGHTENING GRADIENT AHEAD OF THE COLD FRONT. WINDS AT THE TOP OF
THE MIXED LAYER...AROUND 925-950 MB...ARE MODELED TO INCREASE TO
AROUND 40 KT THIS AFTERNOON. THIS SHOULD ALLOW FOR GUSTS OF 35 TO
40 MPH THIS AFTERNOON.

IN TERMS OF RAINFALL...THIS CONTINUES TO LOOKS LIKE A QUICK
HITTING EVENT OF 1/2 TO 1 INCH OF RAIN. SEE HYDROLOGY SECTION FOR
DETAILS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
COLD FRONT PUSHES EAST THIS EVENING...WITH RAIN LIKELY COMING TO AN
END FOR EVEN EASTERN AREA BETWEEN MIDNIGHT AND 2 AM.

AT THE SFC...HIGH PRES AND A MUCH DRIER AIRMASS BUILDS IN BEHIND THE
COLD FRONT LATER TONIGHT INTO TUE.

TEMPS WILL BE NEAR SEASONABLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
LONG TERM BEGINS WITH A LARGE AREA OF SURFACE HIGH PRESSURE
ENCOMPASSING MUCH OF THE EASTERN U.S. WHILE A TROUGH DEEPENS IN THE
WEST. THIS TROUGH KEEPS HEIGHTS BUILDING OVER THE EAST THROUGH THE
END OF THE WEEK. DRY WEATHER IS EXPECTED THROUGH AT LEAST WED NIGHT.

CUT OFF ENERGY FROM A DEEP TROUGH EARLIER IN THE WEEK LINGERS OVER
THE SOUTHEAST STATES AT THE START OF THE LONG TERM. A WEAK SURFACE
LOW THEN DEVELOPS WED-THU AND SLOWLY TRACKS NORTH ALONG THE COAST.
THERE ARE STILL LARGE DIFFERENCES BETWEEN THE ECMWF/GFS AND EVEN THE
GEFS MEMBERS ON THE PLACEMENT OF THE SURFACE LOW...THE TIMING AND
THE EXTENT OF THE PRECIP. 00Z GFS MUCH QUICKER WITH THE LOW AND THE
PRECIP WHILE THE 06/12Z ECMWF IS THE SLOWER SOLUTION WITH A STRONGER
HIGH PRESSURE TO THE NORTH...BLOCKING THE PRECIP TILL LATER ON
FRIDAY.

WITH SUCH A RANGE OF SOLUTIONS...KEPT THE CHANCE POPS FROM THURSDAY
THROUGH THE WEEKEND AS THE PREVIOUS FORECAST HAD. CANNOT NAIL DOWN
THE TIMING OR EXTENT AS OF YET. AS OF NOW...THERE COULD BE A
PROLONGED PERIOD OF SHOWERS AT THE END OF THE WEEK THROUGH THE
BEGINNING OF THE NEXT.

TEMPERATURES THROUGH THE LONG TERM WILL GENERALLY BE AT NORMAL OR
MAYBE EVEN SLIGHTLY ABOVE NORMAL AT TIMES. FROM THURSDAY ON THE
TEMPS WILL GREATLY DEPEND ON THE LOW TRACKING UP THE COAST. IF IT
TURNS INTO A MORE LONG TERM RAINY PATTERN...TEMPERATURES COULD BE
COOLER THAN FORECAST.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
HIGHER CONFIDENCE OF MVFR CONDITIONS THIS AFTN...WITH PSBL IFR OR
LOWER IN ANY HEAVIER PRECIP.

WINDS...GUSTY SOUTHERLY FLOW AHEAD OF THE LINE OF PRECIP/FRONT.
SUSTAINED GENERALLY BETWEEN 15 AND 20 KTS WITH GUSTS 25-30 KTS.
COASTAL TAF SITES MAY SEE A PERIOD OF GUSTS BETWEEN 30 AND 35 KTS
THROUGH THE AFTN. LLWS CONCERNS REMAIN PSBL WITH WINDS 45-50 KT
AT 2K FT BETWEEN 18-22Z. WINDS THEN SHIFT WNW-NW AND DIMINISH IN
THE WAKE OF THE FRONTAL PASSAGE AFTER 00Z.

CONVECTION...LATEST TIMING WITH THE LINE OF SHOWERS WITH EMBEDDED
TSTMS BRINGS IT THROUGH BETWEEN 19-22Z. ISO TSTM PSBL WITHIN THE
LINE...BUT MORE LIKELY WILL JUST BE A BRIEF HEAVY RAIN MAKER. WILL
CONTINUE TO MENTION IN TEMPO.

PRECIP ENDS AND CONDS IMPROVE TO VFR AFT 00Z THIS EVENING WITH
THE FRONTAL PASSAGE.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: GUSTS BETWEEN 30-35 KTS PSBL THROUGH THE
AFTN...MOD CONFIDENCE ON LLWS AND WIND SHIFT TIMING. ISO TSTM PSBL
BETWEEN 20 AND 22Z.

KLGA FCSTER COMMENTS: GUSTS BETWEEN 30-35 KTS PSBL THROUGH THE
AFTN...MOD CONFIDENCE ON LLWS AND WIND SHIFT TIMING. ISO TSTM PSBL
BETWEEN 20 AND 22Z.

KEWR FCSTER COMMENTS: GUSTS BETWEEN 30-35 KTS PSBL WITH ANY TSTM...MOD
CONFIDENCE ON LLWS AND WIND SHIFT TIMING. ISO TSTM PSBL BETWEEN 19 AND
21Z.

KTEB FCSTER COMMENTS: GUSTS BETWEEN 30-35 KTS PSBL WITH ANY TSTM...MOD
CONFIDENCE ON LLWS AND WIND SHIFT TIMING. ISO TSTM PSBL BETWEEN 19 AND
21Z.

KHPN FCSTER COMMENTS: VARYING CONDITIONS BETWEEN IFR/MVFR CIGS.
GUSTS BETWEEN 30-35 KTS PSBL WITH ANY TSTM...MOD CONFIDENCE ON LLWS
AND WIND SHIFT TIMING. LOW CONFIDENCE ISO TSTM PSBL BETWEEN 19
AND 21Z.

KISP FCSTER COMMENTS: GUSTS BETWEEN 30-35 KTS PSBL THROUGH THE
AFTN..MOD CONFIDENCE ON LLWS AND WIND SHIFT TIMING. LOW CONFIDENCE
OF TSTM.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.TUE-WED...VFR.
.THU-SAT...CHC OCCASIONAL LIGHT RAIN AND SUB-VFR.

&&

.MARINE...
FORECAST ON TRACK.

SOUTHEAST WINDS EARLY THIS MORNING WILL GRADUALLY VEER AROUND TO
THE SOUTH AND INCREASE TO SMALL CRAFT LEVELS ON ALL WATERS LATER
THIS MORNING. OCCASIONAL NEARSHORE GUSTS TO 35 KT ARE POSSIBLE
THIS AFTERNOON WITH BETTER MIXING. IN RESPONSE TO THE
WINDS...OCEAN SEAS ARE EXPECTED TO BUILD TO 5 TO 7 FT BY THIS
EVENING.

AN SCA WILL LIKELY BE NEEDED ON THE OCEAN FOR MUCH OF THE
FORECAST PERIOD. WINDS AND WAVES WILL BRIEFLY DIP BELOW SCA LEVELS
TUESDAY/TUESDAY EVENING BUT WILL BUILD AGAIN OVERNIGHT AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE SOUTH. NE WINDS WILL INCREASE
WITH GUSTS ABOVE 25KT THROUGH THURSDAY ON THE OCEAN WATERS. WINDS
THEN WEAKEN SLIGHTLY AND PICK BACK UP ABOVE 25KT FRIDAY NIGHT.
GUSTS ON THE SOUNDS AND BAYS MAY ALSO REACH 25KT WEDNESDAY INTO
THURSDAY.

SEAS WILL ALSO BE ON THE INCREASE AND RISE BACK ABOVE 5FT OVERNIGHT
TUESDAY IN RESPONSE TO THE INCREASE OF WINDS. OCEAN SEAS WILL REMAIN
ELEVATED THROUGH THE FORECAST PERIOD AND WILL BE AROUND
6-7FT...POSSIBLE HIGHER AT TIMES THURSDAY AND FRIDAY.
ELSEWHERE...SEAS WILL BE 2-4FT.

&&

.HYDROLOGY...
THIS AFTERNOON THROUGH THIS EVENING...A QUICK WIDESPREAD 1/2 TO 1
INCHES OF RAINFALL IS LIKELY AS A COLD FRONT MOVES ACROSS THE
REGION. ISOLATED HIGHER AMOUNTS ARE POSSIBLE. THE MAIN THREAT WILL
BE MINOR URBAN AND POOR DRAINAGE FLOODING...WITH A LOCALIZED URBAN
FLASH FLOOD THREAT.

THERE IS A POTENTIAL FOR A PROLONGED PERIOD OF SHOWERY RAINFALL LATE
THIS WEEK THROUGH THE WEEKEND. NO HYDROLOGIC IMPACTS ARE EXPECTED AT
THIS TIME.

&&

.EQUIPMENT...
DUE TO INTERFERENCE ISSUES WITH THE U.S. COAST GUARD EMERGENCY
BROADCAST CHANNEL...THE NEW YORK CITY NOAA ALL HAZARDS WEATHER
RADIO STATION KWO35 REMAINS OUT OF SERVICE. THE NATIONAL WEATHER
SERVICE IS WORKING WITH SEVERAL U.S. GOVERNMENT AGENCIES TO
ISOLATE AND RESOLVE THIS TECHNICAL PROBLEM.

DURING THIS TIME...THE TRANSMITTER MAY BE RETURNED TO SERVICE
INTERMITTENTLY FOR USE OF THE NOAA ALL HAZARDS WEATHER RADIO
DURING POTENTIALLY DANGEROUS WEATHER SITUATIONS...FOR ROUTINE
WEEKLY TESTS OF THE WARNING SYSTEM...AND TO DETERMINE IF THE
INTERFERENCE ISSUE HAS BEEN RESOLVED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT TUESDAY FOR ANZ330-335-338-
     340-345.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ350-353-355.

&&
Hazardous weather outlook, Oct 7, 1:52 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
252 PM EDT MON OCT 7 2013

ANZ330-335-340-345-350-353-CTZ005>012-NYZ078>081-177-179-081000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN NASSAU-SOUTHERN NASSAU-
252 PM EDT MON OCT 7 2013

...SEVERE THUNDERSTORM WATCH 544 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ338-355-NJZ002-004-006-103>108-NYZ067>075-176-178-081000-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
252 PM EDT MON OCT 7 2013

...TORNADO WATCH 543 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Philadelphia radar (KDIX), 76 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Union

When
October 7, 2:06 PM EST
Where
Union County, Westfield
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.630, -74.350

Branches five foot long and of a medium size were reported down.

Thunderstorm Wind, Bergen

When
October 7, 2:11 PM EST
Where
Bergen County, 0.8 mi SSE of Darlington
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.070, -74.171

A large commercial sign was blown down in the vicinity of MacArthur Boulevard in the town of Mahwah.

Thunderstorm Wind, Passaic

When
October 7, 2:11 PM EST
Where
Passaic County, 2.4 mi N of Packanack Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.965, -74.255

A tree was reported down blocking one lane on Squad Place in Wayne.

Thunderstorm Wind, Passaic

When
October 7, 2:11 PM EST
Where
Passaic County, 2.4 mi WNW of North Hawthorne
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.965, -74.241

A partial section of roof was blown down on to a balcony along Brittany Drive.

Thunderstorm Wind, Bergen

When
October 7, 2:13 PM EST
Where
Bergen County, 0.85 mi NW of East Paterson
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.909, -74.131

Multiple trees were reported down along River Drive.

Funnel Cloud, Passaic

When
October 7, 2:15 PM EST
Where
Passaic County, 1.26 mi ESE of South Paterson
Reported by
Law Enforcement
Coordinates
40.896, -74.146

A funnel cloud was sighted near the intersection of Trenton and Michigan Avenues.

Thunderstorm Wind, Passaic

When
October 7, 2:15 PM EST
Where
Passaic County, 1.27 mi ESE of South Paterson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.896, -74.146

A large tree and power lines were reported down, along with a few pieces of siding being reported stripped off two stores near the intersection of Trenton and Michigan Avenues.

Tornado, Bergen

When
October 7, 2:16 PM EST to 2:18 PM EST
Where
Bergen County, 0.9 mi NNE of Passaic Jct to 1.17 mi NNW of Oradell
Rating
EF1
Path length
1.25 mi
Path width
100 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.932, -74.093

Based on Doppler Weather Radar data, a storm survey and information from the local media, the National Weather Service has confirmed an EF1 tornado impacted central Bergen County.

As a line of severe thunderstorms moved northeast, a portion of the line accelerated and produced a weak tornado as it moved northeast across Bergen County.

Both radar and observed damage patterns showed rotation near and at ground levels. This coupled with eyewitness reports of a tornado was the basis for confirming the tornado.

The most significant damage occurred in the George Washington Memorial Park Cemetery near the intersection of Paramus and Century Roads and in the Paramus Golf and Ridgewood Country Clubs, where dozens of trees were snapped and/or uprooted.

Thunderstorm Wind, Bergen

When
October 7, 2:18 PM EST
Where
Bergen County, 0.51 mi WNW of Passaic Jct
Measured
96 kt (110 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
40.923, -74.109

Based upon radar imagery and spotter reports of damage, it has been determined that a microburst impacted the town of Fair Lawn, with an estimated peak wind speed of 110 mph. The path length of the microburst was just under 1 mile, with a maximum width of around 350 yards. The microburst tracked from Whitehall Street to Northern Drive, from southwest to northeast across the southern portion of the town. Damage across the town included: A lamp post/light pole toppled at Route 4 near 26th street; a roof blown off a one-story commercial building at 27th street and Broadway; A tree clipping the roof of a home and landing on an SUV at the corner of Midland Avenue and Cambridge Road; Numerous trees down on Broadway, Northern Drive, Whitehall Street, Berkshire Road and Midland Avenue.

Thunderstorm Wind, Bergen

When
October 7, 2:24 PM EST
Where
Bergen County, 0.81 mi NNW of Ramsey
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Amateur Radio
Coordinates
41.061, -74.157

A fourteen inch diameter limb was reported down at the intersection of Darlington Avenue and Grove Street.

Thunderstorm Wind, Bergen

When
October 7, 2:25 PM EST
Where
Bergen County, 0.61 mi NE of Ridgefield Park
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.876, -74.012

A large tree fell across Teaneck Road and Copley Avenue, blocking traffic in both directions.

Thunderstorm Wind, Bergen

When
October 7, 2:25 PM EST
Where
Bergen County, 1.75 mi WNW of New Milford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.957, -74.062

Trees and wires were reported down at the Bergen Regional Medical Center.

Thunderstorm Wind, Bergen

When
October 7, 2:26 PM EST
Where
Bergen County, 1.41 mi SW of Emerson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.966, -74.049

A tree and wires were reported down on Soldier Hill Road in the vicinity of Forest Avenue.

Thunderstorm Wind, Bergen

When
October 7, 2:28 PM EST
Where
Bergen County, 0.79 mi WSW of Dumont
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.925, -73.993

A tree fell on two people on Summit Street.

Thunderstorm Wind, Bergen

When
October 7, 2:28 PM EST
Where
Bergen County, 1.71 mi ESE of Hillsdale
Measured
52 kt (60 mph) estimated gust
Property damage
$13,000
Reported by
Amateur Radio
Coordinates
40.990, -74.000

A tree was reported to have fallen on a house along Rivervale Road.

Thunderstorm Wind, Bergen

When
October 7, 2:28 PM EST
Where
Bergen County, 1.02 mi W of Northvale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.999, -73.989

A tree and power lines were reported down along Westwood Avenue in the town of Rivervale at the border with the town of Old Tappan.

Thunderstorm Wind, Bergen

When
October 7, 2:28 PM EST
Where
Bergen County, 1.62 mi WSW of Northvale
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.992, -73.999

A tree was reported down on a house along Tiffany Avenue.

Thunderstorm Wind, Bergen

When
October 7, 2:30 PM EST
Where
Bergen County, 0.22 mi S of Haworth
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.947, -73.969

A tree fell on top of a home on Jefferson Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyThe tornado archive for New Jersey, 2013Warnings in New Jersey, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480943, 480929, 480930, 480931, 480932, 480927, 480934, 480928, 480933, 480935, 480936, 480937, 480938, 480939, 480940, 480941, 480944, 480942.